Clinical impact of switching to a second EGFR-TKI after a severe AE related to a first EGFR-TKI in EGFR-mutated NSCLC.
ABSTRACT Somatic mutations in the epidermal growth factor receptor gene are associated with a therapeutic response to epidermal growth factor receptor tyrosine kinase inhibitors such as gefitinib and erlotinib in patients with non-small cell lung cancer. Although the safety profile of these drugs is favorable, a small proportion of patients with EGFR mutation-positive non-small cell lung cancer must discontinue treatment because of adverse events such as interstitial lung disease and hepatotoxicity. Subsequent chemotherapy has not been optimized in such patients.
We performed a retrospective analysis of EGFR mutation-positive non-small cell lung cancer patients who received both gefitinib and erlotinib at our institution. Patients received the second epidermal growth factor receptor-tyrosine kinase inhibitor after experiencing an adverse event or progressive disease on the first epidermal growth factor receptor-tyrosine kinase inhibitor.
We identified 14 patients who received both gefitinib and erlotinib in the course of their treatment. Three patients initially treated with gefitinib and two with erlotinib discontinued epidermal growth factor receptor-tyrosine kinase inhibitor therapy because of severe non-hematologic toxicity (one because of gefitinib-induced interstitial lung disease, one because of erlotinib-induced lupus erythematosus-like eruption and three because of hepatotoxicity). All five of these patients were able successfully to continue therapy with the second epidermal growth factor receptor-tyrosine kinase inhibitor with no evidence of a recurrent adverse event. Progression-free survival was significantly longer in these five patients than in the nine patients who discontinued treatment with the first epidermal growth factor receptor-tyrosine kinase inhibitor because of disease progression.
EGFR mutation-positive non-small cell lung cancer patients who discontinue treatment with a first epidermal growth factor receptor-tyrosine kinase inhibitor because of an adverse event benefit substantially from switching to a second epidermal growth factor receptor-tyrosine kinase inhibitor before the development of drug resistance.
- [Show abstract] [Hide abstract]
ABSTRACT: Introduction: Icotinib (BPI-2009H, Conmana) is a novel oral quinazoline compound that has proven survival benefit in Chinese patients with lung cancer, for which several therapies are currently available often with unsatisfactory results. Icotinib is the first self-developed small molecular drug in China for targeted therapy of lung cancer. Areas covered: The authors' experience in the clinical application of icotinib is reviewed in combination with related publications in the literature. Antitumor activities were observed in non-small-cell lung cancer and others in several recent studies. On 7 June 2011, icotinib was approved by the State Food and Drug Administration of China for the treatment of local advanced or metastatic non-small-cell lung cancer based on the results of a nationwide, of 27 centers, randomized, double-blind, double-modulated, parallel-controlled, Phase III trial with single agent icotinib in lung cancer patients after failure of chemotherapy. Expert opinion: Icotinib is a generic drug. Compared to the other two commercially available EGFR tyrosine kinase inhibitors, gefitinib and erlotinib, icotinib is similar to them in chemical structure, mechanism of activity and therapeutic effects but less expensive. Better safety as well as a wider therapeutic window has also been proven in several Chinese studies. Future studies on cost effectiveness are warranted.Expert Opinion on Pharmacotherapy 03/2014; · 2.86 Impact Factor
- [Show abstract] [Hide abstract]
ABSTRACT: The introduction of small-molecule tyrosine kinase inhibitors (TKIs) in clinical oncology has transformed the treatment of certain forms of cancers. As of 31 March 2013, 18 such agents have been approved by the US Food and Drug Administration (FDA), 15 of these also by the European Medicines Agency (EMA), and a large number of others are in development or under regulatory review. Unexpectedly, however, their use has been found to be associated with serious toxic effects on a number of vital organs including the liver. Drug-induced hepatotoxicity has resulted in withdrawal from the market of many widely used drugs and is a major public health issue that continues to concern all the stakeholders. This review focuses on hepatotoxic potential of TKIs. The majority of TKIs approved to date are reported to induce hepatic injury. Five of these (lapatinib, pazopanib, ponatinib, regorafenib and sunitinib) are sufficiently potent in this respect as to require a boxed label warning. Onset of TKI-induced hepatotoxicity is usually within the first 2 months of initiating treatment, but may be delayed, and is usually reversible. Fatality from TKI-induced hepatotoxicity is uncommon compared to hepatotoxic drugs in other classes but may lead to long-term consequences such as cirrhosis. Patients should be carefully monitored for TKI-induced hepatotoxicity, the management of which requires individually tailored reappraisal of the risk/benefit. The risk is usually manageable by dose adjustment or a switch to a suitable alternative TKI. Confirmation of TKI-induced hepatotoxicity can present challenges in the presence of hepatic metastasis and potential drug interactions. Its diagnosis in a patient with TKI-sensitive cancer requires great care if therapy with the TKI suspected to be causal is to be modified or interrupted as a result. Post-marketing experience with drugs such as imatinib, lapatinib and sorafenib suggests that the hepatotoxic safety of all the TKIs requires diligent surveillance.Drug Safety 04/2013; · 2.62 Impact Factor
- [Show abstract] [Hide abstract]
ABSTRACT: Gefitinib and erlotinib are selective epidermal growth factor receptor-tyrosine kinase (EGFR-TK) inhibitor. They are approved for the treatment of adults with locally advanced or metastatic non-small cell lung cancer (NSCLC) with activating mutations of EGFR-TK. We report the case of a hepatitis cytolytic during gefitinib treatment with a positive rechallenge. A relay by erlotinib has been initiated and doesn't give recurrence of hepatotoxicity. From a literature review and this observation, arguments have been provided to justify erlotinib as a safe and well-tolered alternative for patients who have to stop gefitinib after a severe hepatotoxicity.Thérapie 69(2):163-168. · 0.40 Impact Factor